Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 152, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 16, 2024, 5:35 PM CDT for Cavalier County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 16, 2024, 5:35 PM CDT (22:35 UTC)
- Expired
- Sep 16, 2024, 6:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cavalier County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 162 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.6 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 768 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -154 m²/s²
- 0-3 km storm-relative helicity
- -188 m²/s²
- Significant tornado parameter
- -0.3
- Supercell composite
- -3.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 1:18 PM CDT, 4 hours 17 minutes earlier. Its key messages:
- There is a level 2 out of 5 risk for severe storms this evening. Damaging winds and hail will be the primary threats, with an isolated tornado possible.
- There are multiple chances for rain and thunderstorms through this weekend.
Area forecast discussion, Sep 16, 1:18 PM CDT, 4 hours 17 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 118 PM CDT Mon Sep 16 2024 .KEY MESSAGES... - There is a level 2 out of 5 risk for severe storms this evening. Damaging winds and hail will be the primary threats, with an isolated tornado possible. - There are multiple chances for rain and thunderstorms through this weekend. && .DISCUSSION... Issued at 1245 PM CDT Mon Sep 16 2024 ...Synopsis... 18z surface analysis indicates two pressure troughs across the region, with the main density gradient along outflow from this mornings thunderstorms. Thunderstorms are attempting to fire along a weak surface theta-e gradient in the James River Valley. These parcels are likely surface based, but as time goes on and storms track northeastward, they will likely quickly become elevated should they survive long enough. Severe chances are likely to develop later this afternoon into the early evening hours. The environment is favorable for primarily hail, damaging winds, and heavy rainfall. There is a low chance for an isolated tornado for surface-based supercells south of the front, but that probability heavily hinges on supercells arising. The pattern through the week will feature southwest flow, with multiple impulses of shortwaves. This will bring the potential for continued rainfall and thunderstorms through this weekend. Severe storms are possible but mesoscale features would need to be resolved to feel confident enough to up messaging. ...SEVERE STORMS TODAY... The main surface features to watch through the day today will be two theta-e boundaries, one that appears closer to the international border and the other from a remnant outflow boundary/reinvigorated by differential diabatic heating along the central Red River Valley. Guidance continues to be very strong in its assertion that this outflow will begin to act as a warm front and surge northward through the day today. While this is appearing to begin to occur now, there is high uncertainty in how far north this mesoscale feature will get. Synoptic forcing will be more than enough in northeast North Dakota given a solid CVA plume pushing into eastern ND and ageostrophic divergence at the apex of the ridge. For this reason, there is high confidence in thunderstorms arising north of US Highway 2. The probability decreases as you get further and further south away from synoptic forcing. It does appear based on initiating convection upstream that mesoscale forcing alone may be enough, so it does appear surface based convection will arise this afternoon. As storms generate north of the boundary, these are likely to be very elevated. Shear is more than enough for organization (generally effective bulk shear of 20-30 knots). The bulk of the shear is within the 1-3km layer, so 0-3km bulk is 30 knots. The main issue right now is how the convective mode evolves this evening. The two main scenarios that are possible are multicellular/transient supercells. This scenario would feature more potential for larger hail to golf ball size hail and heavy rainfall. The other scenario would be a more organized linear structure that is aligned south to north, but this is a much lower probability scenario. If this arises, 0-3km shear will be more than enough for damaging winds to make it to the surface despite the elevated nature. Further south, more surface-based thunderstorms are possible, but this will be further away from synoptic forcing. As such, there is high confidence that convection down here will be much more sparse as reflected by CAMs. The downside is that curvature within the lowest 3kms appears sufficient for potential surface-based supercells. Within the lowest 1km, there is solid streamwise vorticity to facilitate a tornado threat this afternoon if supercells can remain discrete. Thunderstorms will eventually transition to a heavy rain threat if linear structures perpendicular to 0-3km shear do not arise. Training thunderstorms would become fairly likely, especially if the frontal boundary can align much better with shear vectors (more southwest to northeast oriented front). Flash flooding is not likely to be a widespread threat but may arise in isolated locations. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1201 PM CDT Mon Sep 16 2024 TSRA is the biggest impact for the TAF period, although location is very uncertain. The greatest chances are in the vicinity of GFK and DVL. Storms will be capable of 50 knot wind gusts and hail. Thunderstorms will exit the area by 10z for most, with the potential lingering at BJI through 16z. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && DISCUSSION...Perroux AVIATION...Perroux
Hazardous weather outlook, Sep 16, 4:19 PM CDT, 1 hour 16 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 419 PM CDT Mon Sep 16 2024 MNZ001-004>009-013>016-NDZ006>008-014>016-024-026>030-038-054- 172130- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes- Western Walsh- 419 PM CDT Mon Sep 16 2024 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Tonight There is level 2 out of 5 risk for severe thunderstorms this evening and into tonight. The main hazards will be golfball sized hail, 60 mph wind gusts, a tornado possible, and localized heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ002-003-017-022>024-027-028-NDZ039-049-052-172130- Norman-Clay-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-Cass-Ransom-Sargent- 419 PM CDT Mon Sep 16 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight There is a level 1 out of 5 risk for severe thunderstorms. The main hazards will be golfball sized hail, 60 mph wind gusts, a tornado possible, and localized heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ029>032-040-NDZ053-172130- Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Richland- 419 PM CDT Mon Sep 16 2024 This hazardous weather outlook is for portions of eastern North Dakota and west central Minnesota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
In the hours before
Special weather statement, Sep 16, 1:41 PM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
141 PM CDT Mon Sep 16 2024
NDZ007-161930-
Cavalier ND-
141 PM CDT Mon Sep 16 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CAVALIER COUNTY THROUGH
230 PM CDT...
At 140 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alsen, or 15 miles west of Langdon, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Langdon, Munich, Hampden, Alsen, Wales, Dresden, and Mount Carmel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4900 9795 4894 9795 4854 9866 4854 9897
4855 9897 4900 9866
TIME...MOT...LOC 1840Z 238DEG 24KT 4869 9868
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CJSpecial weather statement, Sep 16, 3:47 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
347 PM CDT Mon Sep 16 2024
NDZ006-007-014-015-162130-
Benson ND-Towner ND-Ramsey ND-Cavalier ND-
347 PM CDT Mon Sep 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL BENSON...
SOUTHEASTERN TOWNER...SOUTHWESTERN CAVALIER AND NORTHWESTERN RAMSEY
COUNTIES THROUGH 430 PM CDT...
At 347 PM CDT, Doppler radar was tracking a strong thunderstorm near
Churchs Ferry, or 21 miles northwest of Devils Lake, moving north at
40 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cando, Munich, Starkweather, Penn, Alsen, Egeland, and Calio.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4820 9909 4822 9941 4874 9919 4866 9868
TIME...MOT...LOC 2047Z 198DEG 33KT 4832 9922
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ThomasSpecial weather statement, Sep 16, 5:27 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
527 PM CDT Mon Sep 16 2024
MNZ005-162315-
Roseau MN-
527 PM CDT Mon Sep 16 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ROSEAU COUNTY
THROUGH 615 PM CDT...
At 526 PM CDT, Doppler radar was tracking a strong thunderstorm over
Strathcona, or 25 miles southwest of Roseau, moving northeast at 15
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Badger, Wannaska, and Strathcona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4867 9569 4854 9595 4854 9624 4858 9630
4886 9598
TIME...MOT...LOC 2226Z 224DEG 15KT 4858 9613
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ThomasThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 3:26 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 64 min |
| Sep 16, 4:30 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 29 min |
| Sep 16, 5:05 AM CDT | Special Weather Statement | FGF | Benson | 55 min |
| Sep 16, 5:31 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 38 min |
| Sep 16, 6:04 AM CDT | Special Weather Statement | FGF | Cavalier | 41 min |
| Sep 16, 6:47 AM CDT | Special Weather Statement | FGF | Walsh | 43 min |
| Sep 16, 7:53 AM CDT | Special Weather Statement | FGF | Pembina, Walsh | 37 min |
| Sep 16, 1:41 PM CDT | Special Weather Statement | FGF | Cavalier | 49 min |
| Sep 16, 2:51 PM CDT | Flash Flood Warning | FGF | Cavalier | 10 hr |
| Sep 16, 3:47 PM CDT | Special Weather Statement | FGF | Towner | 43 min |
| Sep 16, 8:25 AM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 50 min |
| Sep 16, 9:05 AM CDT | Special Weather Statement | FGF | Kittson, Marshall | 25 min |
| Sep 16, 9:28 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Roseau | 32 min |
| Sep 16, 9:29 AM CDT | Special Weather Statement | FGF | Roseau | 31 min |
| Sep 16, 10:54 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 51 min |
| Sep 16, 5:27 PM CDT | Special Weather Statement | FGF | Roseau | 48 min |
| Sep 16, 5:43 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 62 min |
| Sep 16, 6:43 PM CDT | Flash Flood Warning | FGF | Kittson, Marshall, Roseau | 6 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.